Multiple food allergies after transplant linked to immunosuppessive drug
It seems that the estimated prevalence of transplant acquired food allergy (TAFA) in pediatric patients taking the drug tacrolimus is about 10-17%, whereas in adult populations, the prevalence is about 1.5%.
TAFA has also been documented to occur when the donor (or the recipient) has had no history of food allergy.
One theory as to why this is occurring at such a high rate in pediatric patients has to do with the use of a fairly new immunosuppressive drug called tacrolimus. Tacrolimus has been shown to be about 10-100 times more effective at suppressing IL-2 syntehesis (and the synthesis of other cytokines) than the older drug cyclosporine-A. I believe that food allergy after transplant was virtually unheard of when they were just using cyclosporine-A (please correct me if I'm wrong).
Turns out IL-2 is critical to the homeostasis and survival of CD4+CD25+ regulatory T cells. Perhaps a disruption of the regulatory arm of the immune system (the arm that keeps the Th1 and Th2 sides in check) concurrent with exposure to allergenic proteins can lead to the development of food allergy. That's what I'm thinking. Younger populations may be especially vulnerable to this due to the immaturity of their immune systems.
Tacrolimus inhibits IL-2 synthesis by blocking the induction of the genes coding for IL-2 and other cytokines.
Guess what else is known to inhibit IL-2 by blocking the gene expression? The aflatoxin in our peanut products that is very poorly controlled by the FDA. They even loosened the aflatoxin action levels for animal feed right before the sudden increase in PA was noted, in the late 80s. Levels of aflatoxin crop contamination increase with increases in hot, dry weather, and global warming has definitely been confirmed these past 20 years. Coincidence?
Maybe there are other environmental toxins out there that also have an immunosuppressive effect.
Here are links to articles of interest:
"Development of multiple food allergies in children taking tacrolimus after heart and liver transplantation" Pediatr Transplantation 2006: 10:380-383.
Related Community Posts
Sign up for our newsletter and receive a free peanut-free snack guide.
Stay on top of your allergy with the latest news, lifestyle tips and recipes.